Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 30, NWS Quad Cities, IA

May 3, 2018Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this river flood warning at May 3, 2018, 10:39 AM CDT for Clinton County, Scott County, Iowa. It took effect at May 4, 2018, 3:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 3, 2018, 10:39 AM CDT (15:39 UTC)
In effect from
May 4, 2018, 3:00 PM CDT
Expired
May 4, 2018, 10:48 AM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 27 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River near DeWitt (DEWI4). The gauge peaked at 8.70 ft at May 3, 2018, 6:00 PM CDT.

actionminormoderate8101205/0305/0405/05
Action stage
10 ft
Minor stage
11 ft
Moderate stage
11.5 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05422000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

797 
WGUS43 KDVN 031539
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
1039 AM CDT Thu May 3 2018

...The National Weather Service in Quad Cities has issued a Flood 
Warning for the following rivers in Iowa...

  Wapsipinicon River near De Witt 4S affecting Clinton and Scott 
  Counties

Heavy rain fell over the past 24 hours and with additional rain in
the forecast today, the Wapsipinicon River in the De Witt area will
rise above flood stage on Friday.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC045-163-040339-
/O.NEW.KDVN.FL.W.0030.180504T2000Z-180507T1200Z/
/DEWI4.2.ER.180504T2000Z.180505T0600Z.180506T0000Z.NO/
1039 AM CDT Thu May 3 2018

...Flood Warning in effect until Saturday evening...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Wapsipinicon River near De Witt 4S.
* Until Saturday evening.
* At 10:30 AM Thursday the stage was 8.5 feet, and steady.
* Flood stage is 11.0 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast, Rise above flood stage Friday and continue rising to 11.5
  feet Saturday morning. The river will fall below flood stage 
  Saturday evening.
* Impact, at 11.5 feet, Moderate Flood Stage. Water affects homes 
  along old U.S. Highway 61. The river is bank full in most areas.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$

Brooks
4 follow-up statements
980 
WGUS83 KDVN 031906
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
206 PM CDT Thu May 3 2018


.Rainfall today and tonight now looks to be concentrated over northern
Iowa and Wisconsin rather than over the local area. This will impact the
timing of runoff moving through the Wapsipinicon River and will delay
the eventual rise to flood stage. Therefore, the forecast has been 
updated.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC045-163-041105-
/O.EXT.KDVN.FL.W.0030.180509T1200Z-000000T0000Z/
/DEWI4.1.ER.180509T1200Z.180510T0000Z.000000T0000Z.NO/
206 PM CDT Thu May 3 2018

...Flood Warning now in effect until further notice...

The Flood Warning continues for
  The Wapsipinicon River near De Witt 4S.
* Until further notice.
* At  1:30 PM Thursday the stage was 8.6 feet and rising.
* Flood stage is 11.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Initial crest of 10.1 Saturday morning then rise above 
  flood stage Wednesday morning. 
* Impact, At  11.0 feet, Flood Stage. Water affects County Road E63 
  north of the river near Toronto and affects the lowest roads in 
  Buena Vista.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$

Brooks
178 
WGUS83 KDVN 040234
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
934 PM CDT Thu May 3 2018


River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC045-163-041834-
/O.EXT.KDVN.FL.W.0030.180509T1800Z-000000T0000Z/
/DEWI4.1.ER.180509T1800Z.180511T0000Z.000000T0000Z.NO/
934 PM CDT Thu May 3 2018

...Flood Warning now in effect until further notice...

The Flood Warning continues for
  The Wapsipinicon River near De Witt 4S.
* Until further notice.
* At  8:30 PM Thursday the stage was 8.7 feet and steady.
* Flood stage is 11.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Initial crest of 9.3 Friday then rise above flood stage 
  Wednesday. The river will continue rising to 11.4 feet Thursday. 
* Impact, At  11.5 feet, Water affects homes along old U.S. 
  Highway 61. The river is bank full in most areas.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$

GROSS
042 
WGUS43 KDVN 040932
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
432 AM CDT Fri May 4 2018

...Forecast flooding changed from Minor to Moderate severity for the
following rivers in Iowa...

  Wapsipinicon River near De Witt 4S affecting Clinton and Scott 
  Counties

.Heavy rain fell across a part of the upper Wapsipinicon basin last
evening. This rainfall will eventually cause the river near Dewitt
to flood.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC045-163-042132-
/O.CON.KDVN.FL.W.0030.180509T1800Z-000000T0000Z/
/DEWI4.2.ER.180509T1800Z.180511T0600Z.000000T0000Z.NO/
432 AM CDT Fri May 4 2018

...Forecast flooding increased from Minor to Moderate severity...

The Flood Warning continues for
  The Wapsipinicon River near De Witt 4S.
* Until further notice.
* At  3:30 AM Friday the stage was 8.6 feet and steady.
* Flood stage is 11.0 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast, Rise above flood stage Wednesday and continue rising to 
  11.6 feet Friday morning.
* Impact, At  11.5 feet, Moderate Flood Stage. Water affects homes 
  along old U.S. Highway 61. The river is bank full in most areas.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$
973 
WGUS83 KDVN 041549
FLSDVN

Flood Statement
National Weather Service Quad Cities IA/IL
1048 AM CDT Fri May 4 2018

.Flood warning for the Wapsipinicon River near De Witt cancelled. The
heavy rain threat did not occur across the lower Wapsi River basin
last night, thus the warning has been cancelled.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC045-163-041618-
/O.CAN.KDVN.FL.W.0030.000000T0000Z-180504T1548Z/
/DEWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1048 AM CDT Fri May 4 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Wapsipinicon River near De Witt 4S.
* At 10:30 AM Friday the stage was 8.5 feet and steady.
* Flood stage is 11.0 feet.
* No flooding is occurring, and no flooding is forecast.
* The heavy rain threat across the lower Wapsi River basin did
  not occur last night, thus the warning has been cancelled.
* Forecast, Crest below flood stage with a stage of 10.3 feet next 
  Friday morning.
* Impact, At  10.0 feet, Water affects a few residences along the 
  river.

&&

LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
      4171 9080 4185 9090            

$$

12

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 3, 6:37 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 3, 6:37 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 AM CDT Thu May 3 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 305 AM CDT Thu May 3 2018

At 2 AM CDT, residual areas of showers and storms are moving across
the region with widespread .5 to 1+ inch amounts noted and temperatures
in the upper 50s to mid 60s in rain cooled air. Analysis tools shows
surface low and upper air forcing to pass this PM with significant
convection and likely severe storms. Then clearing and seasonally
near to below normal temperatures into this weekend.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 305 AM CDT Thu May 3 2018

Short Term Forecast Confidence Assessment...fair to poor or average
to below average. As in past couple of days, the main challenges are
timing convection and impacts on temperatures. Reasonable once again
most or all area will see enough sunshine to push area highs above
warmest guidance. Then second issue is timing and intensity of convection
which may result in rain cooled air and mins tonight cooler then guidance.
One final item is risk of locally high QPF totals if surface low is
stronger than forecast with 1 to 2 inch amounts that may result in
some minor water issues.

Today...trends support most of the area to be partly to mostly sunny
until convective temperatures are reached around 3-4 PM. This would
suggest forecast highs could be 3+ degrees too low for later shifts.
Next issue is POPS with POPS possibly too high this PM until late afternoon.
PW values AOA 1.5 inches with training risks of 2+ inch amounts possible.
Biggest concern is strong convection possible after 3-4 PM with moderate
MUCAPE AOA with higher T/TD's of lower 80s over mid 60s for large hail
AOA golf ball and winds 70+ mph with isolated, tornadoes that could
be significant. Agree with SPC about enhanced risk that will need to
be closely monitored. Today could result in more significant severe
weather then yesterday is issue to pass to day shift.

Tonight...widespread and large convective complex of mixed supercells
and linear segments to merge into QLCS/MCS with bowing segments possible.
Expect significant risk for damaging winds and hail and isolated tornadoes
over at least the southern 1/2 to 2/3 area that will need to be monitored
by day shift. Best estimates suggests sever risks until late evening
suggested. Rain cooled air and NW winds for 50s most or all areas.
Possibly some upper 40s in NW with clearing for later shifts. This
convective complex is suggested to produce areas of 2+ inches is a
risk.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 305 AM CDT Thu May 3 2018

Friday through Saturday
Assessment...high confidence

High pressure will slowly move through the Midwest Friday through Saturday
bringing dry conditions to the area. There may or may not be some lingering
rain showers east of the Mississippi Friday morning. Attention then
turns the next storm system.

Saturday night
Assessment...low to medium confidence

The models bring a weak upper level disturbance with an associated cold
front into the area Saturday night. There are differences in regards
to the overall timing of the front between the models, and, there
are questions regarding the availability of moisture and instability.
As a result, the model consensus has slight chance to low chance pops.
The slightly better chance of rain appears to be after midnight.

Sunday on...

The overall weather pattern will have periods quiet weather and more
active weather through next week.

Sunday
Assessment...low to medium confidence

The cold front associated with the upper level disturbance moves
through the area on Sunday. Again, there are questions regarding
moisture availability and overall instability combined with the
differences between the models. As a result, the model consensus has
slight chance pops for the area.

Sunday night through Monday night
Assessment...high confidence

The global models show high pressure moving through the Midwest
bringing quiet and dry conditions to the area. Temperatures should
be close to normal.

Tuesday
Assessment...low confidence

There is considerable disagreement between the global models
regarding what will happen Tuesday. Conceptually, the better
moisture return is well west of the area. Each global model shows
mid level heights rising to some degree on Tuesday which is
generally not favorable for precipitation.

Right now the model consensus has slight chance pops for the far
southwest and west areas on Tuesday. Given what is being suggested
conceptually, Tuesday will likely end up being dry during the
daylight hours.

Tuesday night through Wednesday
Assessment...medium confidence

The global models have a better signal indicating a storm system
moving through the Midwest Tuesday night into Wednesday. There are
differences in regards to timing and details regarding the storm
system but the models appear to be signaling Wednesday as the more
likely time period of seeing any rain.

As a result of the model differences, the model consensus has slight
chance to chance pops late Tuesday night with chance to likely pops
on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 632 AM CDT Thu May 3 2018

Light winds and wet ground has allowed fog to develop that has
resulted in areas of LIFR conditions. The fog will burn off by
14z/03 leaving VFR conditions through 21z/03. After 21/03 TSRA are
forecast to impact eastern Iowa and northern Illinois through at
least 07z/04. IFR conditions are likely from any TSRA along with
the potential for hail and wind gusts over 40 kts.

&&

.HYDROLOGY...
Issued at 305 AM CDT Thu May 3 2018

River flood warnings continue for nearly all of the Mississippi
river from LD11 down through Burlington. Moderate flooding is
expected at Dubuque, LD15 in the Quad Cities, and at LD17 at New
Boston with minor flooding elsewhere.

The first round of rain has generated a narrow strip of 1 to 2
inches of rainfall from northern Illinois back into south central
Iowa. Some of this rain will soak in while some will generate run
off. Some immediate local run off is being seen in river gages from
this rainfall. This rainfall may result in some locations reaching
flood stage slightly earlier than currently forecast.

Another round of rain is expected Thursday and Thursday night. The
amount, location, and duration of the rainfall will be important in
regards to how much run off gets generated and how it will affect
river forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...08
HYDROLOGY...08
Hazardous weather outlook, May 3, 4:33 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
433 AM CDT Thu May 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
433 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Late Afternoon and Evening. Thunderstorms are expected to fire with
conditions favorable for severe storms. The greatest threats will be
large hail up to the size of golf balls or larger and winds of 70 mph
or more. Discrete supercells capable of producing tornadoes are also
possible. Locally heavy rainfall is also possible of 2 inches or more
that may produce flash flooding concerns with training of storms.

The Storm Prediction Center has the area in a slight risk with the roughly
southwestern 1/2 of the outlook area in an enhanced risk.

A conference call for Emergency Managers will be scheduled for later
today.

Flooding is expected along portions of the Mississippi River late this
week and into the following week. Please see the latest Flood Statements
and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening. Please report
any severe weather, heavy rainfall and flooding to the Quad Cities Weather
Forecast Office.

16/08

In the hours before

Local storm report, May 3, 7:38 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
05/03/2018  M1.92 INCH       SCOTT              IA   TRAINED SPOTTER

            0.21 SINCE MIDNIGHT.

&&
Local storm report, May 3, 8:30 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HEAVY RAIN       3 E STERLING            41.80N 89.64W
05/03/2018  M2.01 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

12
Local storm report, May 3, 9:12 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
05/03/2018  M3.02 INCH       SCOTT              IA   NWS EMPLOYEE

            FELL IN LESS THAN 12 HOURS. MANY AREA CREEKS OVERFLOWED
            BANKS.

&&

RAYW
Local storm report, May 3, 10:14 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 SE WHITTON            42.18N 90.26W
05/02/2018  E1.25 INCH       CARROLL            IL   LAW ENFORCEMENT

            HAIL DAMAGE TO ROOFS AND CARS. DELAYED
            REPORT.

&&
Local storm report, May 3, 10:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HEAVY RAIN       4 N COTTER              41.35N 91.47W
05/03/2018  M2.50 INCH       LOUISA             IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL

&&

PETERS
Local storm report, May 3, 10:31 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 S PRESTON             42.01N 90.39W
05/02/2018  E60 MPH          CLINTON            IA   TRAINED SPOTTER

            COMBINATION WITH SEVERE HAIL, DESTROYED A
            BI-CARBONATE ROOF ON A DAIRY BARN.

0450 PM     HAIL             3 NNW GOOSE LAKE        42.01N 90.39W
05/02/2018  E1.00 INCH       CLINTON            IA   TRAINED SPOTTER

            IN COMBINATION WITH SEVERE WIDNS, DESTROYED
            A BI-CARBONATE ROOF ON A DAIRY BARN.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:18 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Washington57 min
May 2, 7:24 PM CDTTornado WarningDVNJohnson, Washington51 min
May 2, 7:51 PM CDTSevere Thunderstorm WarningDVNScott39 min
May 2, 7:51 PM CDTTornado WarningDVNCedar, Johnson, Muscatine20 min
May 2, 7:58 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington29 min
May 2, 8:07 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine53 min
May 2, 8:19 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque36 min
May 2, 8:34 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott27 min
May 2, 9:51 PM CDTSpecial Weather StatementDVNScott24 min
May 2, 10:18 PM CDTSpecial Weather StatementDVNScott87 min
May 2, 11:40 PM CDTSpecial Weather StatementDVNLee, Van Buren50 min
May 3, 11:15 AM CDTRiver Flood WatchDVNJackson11 hr
May 3, 11:15 AM CDTRiver Flood WatchDVNLee7 days
May 3, 2:51 PM CDTSpecial Weather StatementDVNBuchanan39 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.